Ipratropium associated with increased risk of death in patients with COPD

A nested case-control analysis published in the Annals of Internal Medicine demonstrated an increased risk of all-cause and cardiovascular mortality among patients with recently diagnosed chronic obstructive pulmonary disease (COPD) treated with ipratropium.

Key Points

A nested case-control analysis published in the Annals of Internal Medicine demonstrated an increased risk of all-cause and cardiovascular mortality among patients with recently diagnosed chronic obstructive pulmonary disease (COPD) treated with ipratropium. Treatment with inhaled corticosteroids and long-acting beta-agonists (LABAs) was associated with a reduction in the risk of all-cause mortality.

This analysis used national Veterans Affairs (VA) databases, supplemented with information from the Centers for Medicare & Medicaid Services (CMS). Patients were eligible if they were diagnosed with COPD between October 1, 1999, and September 30, 2003, at ≥2 outpatient visits within 12 months or if they were hospitalized with a primary diagnosis of COPD. Patients were followed until death or September 30, 2004. Deaths were identified through the VA Vital Status database. Case patients were divided into 4 groups on the basis of cause of death: respiratory, cardiovascular, respiratory or cardiovascular, or all-cause mortality. Up to 10 control patients were matched to each case patient; patients were matched individually on the basis of sex, age, region of the country, and year of diagnosis. Exposure to respiratory medications, including short-acting beta-agonists (SABAs), inhaled corticosteroids, ipratropium, LABAs, and theophylline, was defined as the administration of medications in the 180 days before the patient's index date.

A total of 145,020 patients met the inclusion criteria; of these patients, 32,130 died. Cause-of-death data were available for 11,897 patients. Of these patients, 2,405 deaths were respiratory in nature and 3,159 were cardiovascular. After adjusting for covariates, the investigators observed that ipratropium was associated with an increased risk of death (OR=1.11; 95% CI, 1.08–1.15). Inhaled corticosteroids and LABAs were associated with a reduced risk of death (OR=0.80; 95% CI, 0.78–0.83 and OR=0.92; 95% CI, 0.88–0.96, respectively).

Patients treated with medication regimens that included theophylline had an increased risk of respiratory death, whereas patients treated with medication regimens that included inhaled corticosteroids had a decreased risk of all-cause mortality.

The authors pointed out that this study raises concerns about ipratropium, one of the most commonly prescribed medications for COPD. Because the prescribing information for ipratropium does not include data on the potential risk of cardiovascular death, healthcare professionals and patients may be unaware of this risk. The authors concluded, "Given the risk observed in our study and in previous studies of ipratropium, caution is warranted in the use of ipratropium alone in patients with recently diagnosed COPD."

SOURCE

Lee TA, Pickard S, Au DH, Bartle B, Weiss KB. Risk for death associated with medications for recently diagnosed chronic obstructive pulmonary disease. Ann Intern Med. 2008;149:380–390.